The Math Forum

Search All of the Math Forum:

Views expressed in these public forums are not endorsed by NCTM or The Math Forum.

Math Forum » Discussions » sci.math.* » sci.math.research

Notice: We are no longer accepting new posts, but the forums will continue to be readable.

Topic: Galois group of random polynomial
Replies: 9   Last Post: Apr 17, 1999 1:43 AM

Advanced Search

Back to Topic List Back to Topic List Jump to Tree View Jump to Tree View   Messages: [ Previous | Next ]
Edwin Clark

Posts: 673
Registered: 12/3/04
Re: Galois group of random polynomial
Posted: Apr 10, 1999 6:52 PM
  Click to see the message monospaced in plain text Plain Text   Click to reply to this topic Reply

I received quite a few replies to my query about
whether or not a "random" polynomial over Q

(1) is irreducible in Q[x],

(2) has Galois group S_n over Q.

Although there has been some posted discussion of
what is meant by random, I haven't seen the
following references. (I don't know if they
were posted and have not appeared yet, or if
they were just sent to me.) Anyhow here they are
if anyone is interested. [Note to moderator:
It would be nice if all postings were placed
on some website where one could go to find a
complete and up-to-date archive.]
Douglas Zare pointed out that (2) => (1).
So if one is only interested in the end result
it suffices to establish (2). He also sketched
a proof of (2).
The oldest reference mentioned was supplied by
Wladyslaw Narkiewicz. He writes that both were
proved by B.L.van der Waerden in Mathematische
Annalen, 109, 1931, page 13.
Dani Berend sends the following also by van
der Waerden:
\item{[vW]} B. L. van der Waerden,
Die Seltenheit der Gleichungen mit Affekt,
{\it Math. Ann.} {\bf 109} (1933), 13--16.
Igor Shparlinski furnishes the following more
recent references on the subject:

\by R. Chela
\paper Reducible polynomials
\jour J. London Math. Soc.
\yr 1963
\vol 38
\pages 183--188

\by S. D. Cohen
\paper The distribution of Galois groups of integral polynomials
\jour Illinois J. of Math.
\yr 1979
\vol 23
\pages 135--152

\by S. D. Cohen
\paper The distribution of Galois groups and Hilbert's
irreducibility theorem
\jour Proc. London Math. Soc.
\yr 1981
\vol 43
\pages 227--250
Pieter Moree sent the following:

See the beginning of J.-P. Serre, Topics in Galois theory.
Another paper that might interest you is by Davis et al., Probabilistic
Galois theory of reciprocal polynomials, Expositiones Mathematicae
16 (1998), 263-270.
On a slightly different note there is the classic result of Schur that
if you cut off the Taylor series for e^x at x^n, then the resulting
polynomial over Q has Galois group S_n. For more recent work in this
direction there are some papers of M. Filaseta; 97g:11025 and 97b:11034.

Thanks to all who responded!

--Edwin Clark

W. Edwin Clark
Department of Mathematics, University of South Florida

Point your RSS reader here for a feed of the latest messages in this topic.

[Privacy Policy] [Terms of Use]

© The Math Forum at NCTM 1994-2018. All Rights Reserved.